The Web Health

Subscribe

Sudafed PE: Severe Cold

Generic name: acetaminophen, diphenhydramine, and phenylephrine [a-SEET-a-MIN-oh-fen, DYE-fen-HYE-dra-meen, and-FEN-il-EFF-rin]
Brand names: Children’s Delsym Cough Plus Cold Night Time; Children’s Dimetapp Multi-Symptom Cold and Flu Delsym Cough Plus Cold Night Time, Mucinex Fast-Max Night Time Cold and flu Robitussin Maximum Strength Severe Sudafed PE Severe Cold Theraflu Severe Cold and Cough Nighttime
Classification of drugs: upper respiratory combinations

What is Sudafed PE Severe Cold?

Acetaminophen is an anti-inflammatory as well as a fever reducer. Diphenhydramine is an antihistamine. Phenylephrine can be used as a decongestant. Sudafed PE Severe Cold is a combination medicine that is used to treat flu and cold symptoms such as a runny or stuffy nose, cough, sneezing, headache, sore throat, fever, and body discomforts. There are a variety of varieties and brands of diphenhydramine, acetaminophen, and phenylephrine. Not all brands are included in this leaflet. Sudafed PE Severe colds can be used for other purposes not covered in this medication guide.

Sudafed PE: Severe Cold Effects

Seek emergency medical attention. If you are experiencing symptoms of an allergic reaction, such as hives, breathing difficulties, and swelling of your lips, tongue, throat, or face,

In rare instances, acetaminophen can cause an extreme skin reaction that could cause death. This could occur even if you've previously used acetaminophen without experiencing any reactions. Do not take this medication and contact your doctor immediately if you experience the appearance of a rash or skin redness that is spreading and causes blisters and peeling. If you have this type of reaction, then you must never again use any medication that contains acetaminophen.

This medicine can cause serious adverse effects. Stop taking this medicine and consult your physician immediately if you suffer from:

  • Severe tiredness;
  • Difficult or painful urination;
  • Dizziness, trouble sleeping, nervousness, or
  • Problems with the liver: loss of appetite, stomach pain (upper right side) tiredness, itching, dark urine, stools with a clay-colored color, and jaundice (yellowing of the eyes or skin).

Common adverse symptoms of Sudafed PE Severe colds can include:

  • Drowsiness;
  • Dry eyes and blurred vision
  • Dry mouth, nose, dry mouth, or throat;
  • Constipation or
  • Being nervous or anxious (especially when it comes to children).

This is not an exhaustive list of possible side effects, and other side effects could occur. Contact your doctor to seek medical advice regarding adverse effects. You can report any side effects to the FDA at 1-800-FDA-1088.

Warnings

Do not take this medication if you have previously taken an MAO inhibitor within the last 14 days. A drug interaction that is dangerous could occur. MAO inhibitors are isocarboxazid, rasagiline, linezolid, phenelzine, selegiline, tranylcypromine, and selegiline.

Take this medication exactly as prescribed. A high dose of acetaminophen could harm your liver and cause death. Diphenhydramine overdoses can cause serious heart problems, seizures, comas, or even death. Don't use this medication to induce sleepiness in a child. Some brands of Sudafed PE Severe Cold aren't approved for use by anyone less than 12 years old.

Drinking alcohol could increase the chances of experiencing liver damage when taking acetaminophen. Stop using this medicine and contact your doctor immediately if you notice the appearance of a rash or redness on your skin that is spreading and causing blisters and peeling.

Before you take this drug

Ask your doctor prior to taking any medication that contains acetaminophen if you have had liver disease or consume more than three daily alcoholic drinks. Do not take this medicine if you have previously taken an MAO inhibitor in the last 14 days. A drug interaction that is dangerous could occur. MAO inhibitors are isocarboxazid, linezolid, phenelzine, rasagiline, selegiline, and tranylcypromine.

Ask your doctor or pharmacist to determine if this medication is suitable for use in the event that you ever experience:

  • Asthma or COPD cough that produces mucus or a cough caused due to smoking, emphysema, or chronic bronchitis
  • Liver disease;
  • High blood pressure, heart disease;
  • An enlarged prostate or urinary tract problems
  • An thyroid disorder;
  • Diabetes;
  • Glaucoma; or
  • A condition that requires you to take warfarin (coumadin, Jantoven).

What should I do to take Sudafed PE for a severe cold?

Follow the instructions on the label or as directed by your physician. The medicine for a cough or cold is intended for use only until symptoms improve. Take no more medicine than recommended. Acetaminophen overdoses can harm your liver or cause death. Too much diphenhydramine could cause serious heart problems, seizures, comas, or even death.

Certain kinds of Sudafed PE for severe colds aren't suitable for use by those who are younger than 12 years of age. Always follow the directions on the medication label regarding the use of this medicine in children. Use the medication solely to induce sleepiness in a child. Death can occur due to the use of antihistamines in very young children. Make sure to measure the liquid medicine with care. Use the dosing syringe supplied or a dosage-measuring device (not a kitchen spoon).

Dissolve one packet of powder in at least 4 ounces of water. Mix this mixture thoroughly and drink the entire mixture immediately. Consult your doctor if you still have a sore throat even after two days or also suffer from a headache, fever, nausea, vomiting, or an itch.

Stop taking this medication and speak with your doctor if you still have a fever after three days or if you suffer from pain, a stuffy nose, or coughing in the following seven days (5 days for children). Also, contact your doctor if you notice your symptoms becoming worse or if you have any swelling or redness. If you require surgery or medical tests, notify your doctor or surgeon prior to the time of your appointment if you took this medicine in the last few days. Keep at room temperature, free of heat and moisture.

What happens If I miss a dose?

As Sudafed PE Severe Cold can only be used when it is required, it is possible that you are not on a schedule of dosing. Don't miss any dose in the event that it's nearing the time to take your next dose. Don't take two doses at the same time.

What happens if I overdose?

Seek medical attention in an emergency situation or contact the Poison Help line at 1-800-222-1222. Poisoning can be fatal or cause liver damage.

The symptoms of an overdose can include a loss of appetite, nausea and weakness, confusion, ringing in your ears, and stomach pain. black urine, no urination, very dry mouth, eyes, skin, and pupils, dilation, rapid heartbeats, tremors, anxiety, hallucinations, or seizures.

What should be avoided?

Avoid driving or doing any hazardous activity until you are aware of how this medicine affects you. Your reactions may be impaired.

Consult a physician or pharmacist before taking any other medication that could contain acetaminophen or diphenhydramine. This includes medications for fever, pain, swelling, cold or flu symptoms, or anti-itch medications that are applied to the skin. The use of too much diphenhydramine or acetaminophen can result in an unfatal overdose. Drinking alcohol could increase the risk of suffering liver damage when you take this medication.

Interaction with other drugs

Consult a physician or pharmacist prior to using Sudafed PE. Severe cold in combination with other medications, particularly medications that can cause the feeling of drowsiness (such as opioids, sleep medicine such as a muscle relaxer, or medications to treat anxiety or seizures). Discuss with your doctor all your current medications as well as any medications you begin or stop taking. This includes prescription as well as over-the-counter medications, vitamins, and herbal products. Not all interactions are listed here.

 

DRUG STATUS

Availability

Prescription only

Pregnancy & Lactation

CSA Schedule*

Related Drugs
Related Stories

Images